Illinois, 2009

Damaging Wind in Illinois, August 10, 2009

August 10, 2009 · NWS PAH · 1 event in 1 county or zone

A large cluster of thunderstorms sagged southeast into a region of relatively steep low level lapse rates where strong solar heating occurred. Moderately strong instability and ample low level moisture contributed to storm maintenance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large cluster of thunderstorms sagged southeast into a region of relatively steep low level lapse rates where strong solar heating occurred. Moderately strong instability and ample low level moisture contributed to storm maintenance. A few of the stronger storms produced strong damaging outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 10, 2:24 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 2:24 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT MON AUG 10 2009

.DISCUSSION...
DEEP MOIST CONVECTION OVER SERN MO INITIALLY FIRED ALONG AN
LINGERING WEST TO EAST OUTFLOW BOUNDARY. SFC BASED CAPES OF 3000+
J/KG WERE SEEN THERE EARLIER...AND ALSO OVER SWRN IND/NRN KY NEAR
ANOTHER OUTFLOW BOUNDARY AT THE TIME OF THIS WRITING. PWATS
CONTINUE TO BE GENERALLY AROUND TWO INCHES ACROSS THE PAH FCST AREA...
WHICH CERTAINLY MAKES HEAVY RAINFALL LIKELY UNDER ANY TSTM.
WRLY UNIDIRECTIONAL WINDS THROUGH THE COLUMN AND MEDIOCRE MID
LEVEL LAPSE RATES WILL CONTINUE TO PUT SOME LIMITATIONS ON SVR
POTENTIAL...THOUGH WILL CERTAINLY NOT ELIMINATE IT...ESPECIALLY
NORTH OF THE OHIO RIVER. DAMAGING WIND WILL BE THE PRIMARY CONCERN WITH
ANY SVR STORMS. POPS WERE LOWERED A BIT OVER MOST OF THE PAH FCST AREA
TO REFLECT THE SCT NATURE OF MOST OF THE ACTIVITY THIS AFTN.
SHWRS/TSTMS SHOULD LAST A WHILE INTO THE EVE BEFORE TEMPORARILY
DISSIPATING OVNGT.

A MID LEVEL SHRTWV TROF WILL APPROACH THE REGION ON TUE...AND A
COLD FRONT IS EXPECTED TO SWEEP THROUGH MOST OF THE REGION DURING
THE DAY...PROVIDING PLENTY OF LOW LEVEL FORCING FOR CONVECTION.
NAM WAS THE FAVORITE MODEL HERE...GFS SHOWED AN OVERDONE QPF
BULLSEYE. THIS SEEMED TO AFFECT ITS WIND FIELDS. BECAUSE OF MORE
EXTENSIVE CLOUDINESS...INSTABILITIES SHOULD BE MORE LIMITED TUE
AFTN COMPARED TO TODAY. STILL...WE WILL BE UNDER THE SAME VERY
MOIST AIR MASS. SVR WX WILL NOT BE OUT OF THE QUESTION ESPECIALLY
IN THE SRN HALF OF THE REGION. PCPN WILL END TUE NIGHT AS THE MID
LEVEL FLOW BECOMES NRLY. TOWARD THE WEEKEND...THE MID LEVEL FLOW
WILL BECOME ANTICYCLONIC...KICKING IN ANOTHER WARMING TREND.

FRIDAY THROUGH SUNDAY...GFS AND ECMWF SHOW AN UPPER LOW SOUTHEAST
OF THE PAH FORECAST AREA EARLY FRIDAY...SLIDING SLOWLY NORTH TO
NORTHEAST THROUGH THE WEEKEND. GFS IS MORE AGGRESSIVE IN BRINGING
PRECIP INTO OUR REGION LATE FRIDAY INTO FRIDAY NIGHT...WHILE THE
ECMWF HOLDS OFF PRECIP UNTIL SATURDAY...AND THEN KEEPS IT ONLY
ACROSS THE SOUTHEAST HALF OF THE FA. BOTH MODELS KEEP THE AREA DRY
SATURDAY NIGHT...THEN THE ECMWF PAINTS JUST A HUNDREDTH ACROSS THE
FA ON SUNDAY. FOR NOW ONLY WENT WITH SOME SLIGHT CHANCE POPS WHERE
MODELS ARE IN CLOSEST AGREEMENT...WHICH IS ACROSS THE SOUTHEAST
HALF OF OUR COUNTIES ON SATURDAY. KEPT THE REST OF THE EXTENDED
DRY FOR NOW.

FOR TEMPS...LOOKS LIKE WE WILL BE FAIRLY SEASONABLE THROUGH THE
EXTENDED WITH LIGHT SOUTHERLY WINDS ACROSS THE REGION.  WENT WITHIN
A COUPLE OF DEGREES OF LATEST MEX GUIDANCE...WHICH ONLY REQUIRED
SOME MINOR TWEAKS.

&&

.AVIATION...
ONE BOUNDARY EXTENDING ACROSS SE MO JUST SOUTH OF KCGI AND ACROSS
WEST KY SOUTH OF KOWB IS TENDING TO DISSIPATE AS TSRA SLOWLY MOVES
EAST FROM SE MO...WHILE NEW SHRA/TSRA FOCUS ALONG ANOTHER W-E
ORIENTED BOUNDARY TO THE NORTH OF KEVV. THE BEST CHANCE OF TSRA THIS
AFTERNOON WILL BE NEAR THIS BOUNDARY WHICH WILL SLOWLY PUSH
SOUTHEASTWARD...WITH CHANCES WILL DECREASE NEAR SUNSET. ATTM HAVE
JUST IFR VIS IN KCGI TAF...BUT DEPENDING ON RAINFALL LATER TAFS MAY
NEED LOWERED VIS. OTHERWISE THE NEXT CONCERN WILL BE WITH ANY AREAS
OF SHRA/TSRA PUSHING EASTWARD INTO THE AREA ON TUESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...DB
LONG TERM/AVIATION...RST
Hazardous weather outlook, Aug 10, 4:02 AM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CDT MON AUG 10 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
502 AM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN OUTFLOW BOUNDARY JUST NORTHWEST OF THE AREA EARLY THIS MORNING
IS EXPECTED TO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY MID DAY. THE STORMS
WILL THEN SPREAD EASTWARD INTO SOUTHWEST INDIANA AND POSSIBLY
WEST KENTUCKY THROUGH THE AFTERNOON. A FEW OF THE STORMS MAY
INTENSIFY TO SEVERE LEVELS AND PRODUCE DAMAGING WINDS...AND MAYBE
EVEN SOME LARGE HAIL. HOWEVER...LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN WITH ANY THUNDERSTORMS TODAY. THE STORMS MAY
LINGER INTO THE EVENING HOURS...BUT THE SEVERE POTENTIAL WILL
SUBSIDE WITH SUNSET.

HEAT INDEX VALUES WILL REACH THE 100 DEGREE MARK BY NOON OVER
MUCH OF THE AREA. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY...AS A COLD FRONT MOVES THROUGH
THE REGION. A FEW OF THE STORMS MAY BRIEFLY APPROACH SEVERE
LEVELS...WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.
HOWEVER...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN. THE
STORMS WILL COME TO AN END FROM NORTHWEST TO SOUTHEAST LATE
TUESDAY AND TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED POSSIBLY AS EARLY AS NOON
TODAY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AND LATER
THIS AFTERNOON OVER THE EVANSVILLE TRI STATE.

SPOTTER ACTIVATION MAY BE NEEDED THROUGHOUT THE AREA ON
TUESDAY...PRIMARILY IN THE AFTERNOON.

DRS

In the hours before

Special weather statement, Aug 10, 5:35 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT MON AUG 10 2009

ILZ085-088-089-110015-
JOHNSON IL-UNION IL-WILLIAMSON IL-
635 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON....NORTHEAST
UNION...NORTH AND CENTRAL JOHONS COUNTY ILLINOIS THROUGH 715 PM
CDT...

AT 615 PM CDT...TRAINED WEATHER SPOTTERS NEAR CAMBRIA IN WESTERN
WILLIAMS COUNTY REPORTED STRONG WINDS AROUND 50 MPH.  NATIONAL
WEATHER SERVICE RADAR ALSO INDICATED THE LEADING EDGE OF STRONG
WINDS BETWEEN 40 AND 50 MPH LOCATED 9 MILES NORTHWEST OF GOREVILLE
AROUND 630 PM CDT...MOVING SOUTHEAST AT 30 MPH.

THE AREAS MOST EFFECTED BY THE STORMS WILL BE MARION....CREAL
SPRINGS...LAKE OF EGYPT....GOREVILLE...BUNCOMBE...VIENNA AND SIMPSON
ILLINOIS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH

The radar

The Paducah radar (KPAH), 79 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
August 10, 5:38 PM CST
Where
Williamson County, (Mwa)marion Wllmson
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.750, -89.020

A wind gust to 69 mph was measured by the Williamson County Regional Airport's automated observing system.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187161.